Alert archive / Maine / Flash Flood Warnings in 2004

Flash Flood Warning 3, NWS Caribou, ME

August 11, 2004Somerset County, Maine

NWS Caribou, ME issued this flash flood warning at Aug 11, 2004, 7:00 PM EDT for Somerset County, Maine. It was in force for 90 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 11, 2004, 7:00 PM EDT (23:00 UTC)
Expired
Aug 11, 2004, 8:30 PM EDT
In force
90 min
Issued by
NWS Caribou, ME
Area
Counties, with a storm outline in the text

County Somerset County, ME

The radar

The Caribou radar (KCBW), 174 km from the middle of the area, began a volume at 23:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Caribou, ME (KCAR), launched 12:00Z, 11.0 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Caribou, ME at 12:00Z on 2004-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 16 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Caribou, ME at 12:00Z on 2004-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 133 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
16 J/kg
Mixed-layer CIN
-96 J/kg
Mixed-layer LCL
761 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
133 m²/s²
0-3 km storm-relative helicity
159 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KCAR 112302
FFWCAR
MEC025-120030-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CARIBOU ME
700 PM EDT WED AUG 11 2004

THE NATIONAL WEATHER SERVICE IN CARIBOU MAINE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTH CENTRAL SOMERSET COUNTY IN WEST CENTRAL MAINE

* UNTIL 830 PM EDT

* AT 656 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  TORRENTIAL RAIN PRODUCING FLASH FLOODING FROM A THUNDERSTORM 9     
  MILES NORTH OF BAKER LAKE...MOVING NORTHEAST AT 20 MPH.

* THE THUNDERSTORM PRODUCING FLASH FLOODING WILL BE NEAR...
  RURAL NORTHERN SOMERSET COUNTY AT 710 PM EDT

RADAR HAS ALREADY ESTIMATED THAT BETWEEN TWO AND THREE INCHES OF 
RAIN HAS ALREADY FALLEN IN NORTH CENTRAL SOMERSET COUNTY SINCE 6 
PM...WITH ANOTHER ONE TO TWO INCHES LIKELY THROUGH 830 PM.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. 
MOVE TO HIGHER GROUND.

LAT...LON 4624 7026 4622 6985 4656 6970 4658 7000

$$
STUREY
2 follow-up statements
000 
WGUS71 KCAR 112347
FFSCAR
MEC025-120030-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
745 PM EDT WED AUG 11 2004

...THE FLASH FLOOD WARNING FOR NORTHERN SOMERSET COUNTY CONTINUES IN 
EFFECT UNTIL 830 PM...

AT 743 PM EDT....NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
MODERATE RAINFALL CONTINUING ACROSS RURAL AREAS OF NORTHERN SOMERSET 
COUNTY.

RADAR HAS ESTIMATED THAT BETWEEN 3.0 AND 3.5 INCHES OF RAIN HAS 
FALLEN EARLY THIS EVENING IN PARTS OF NORTHERN SOMERSET COUNTY.
ANOTHER ONE HALF TO ONE INCH...LOCALLY...WILL BE POSSIBLE THROUGH 
830 PM.

THIS HEAVY RAINFALL IS LIKELY CAUSING POCKETS OF FLASH FLOODING OVER 
THE WARNED AREA. 

STAY TUNED TO LOCAL MEDIA OUTLETS FOR LATER STATEMENTS AND POSSIBLE 
WARNINGS.

$$

LAT...LON 4656 6975 4630 6982 4633 7016 4654 6998

STUREY
NNNN
000 
WGUS71 KCAR 120029
FFSCAR
MEC025-120045-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
830 PM EDT WED AUG 11 2004

...THE FLASH FLOOD WARNING FOR NORTHERN SOMERSET COUNTY HAS BEEN 
ALLOWED TO EXPIRE...

RAIN HAS ENDED ACROSS NORTHERN SOMERSET COUNTY...BUT NOT BEFORE 
DUMPING BETWEEN 2.50 TO 3.50 INCHES...BASED ON RADAR ESTIMATES
EARLY THIS EVENING.

ANY FLASH FLOODING HOWEVER WOULD HAVE BEEN A QUICK WATER TYPE 
RESPONSE...AS A RESULT WITH THE RAINFALL ENDED...THE THREAT OF 
ADDITIONAL FLASH FLOODING HAS ALSO ENDED.

PERSONS IN NORTHERN SOMERSET COUNTY SHOULD BE ALERT FOR THE 
POTENTIAL OF MORE SHOWERS AND THUNDERSTORMS TONIGHT...SOME WITH 
LOCALLY HEAVY DOWNPOURS POSSIBLE.

$$

LAT...LON 4654 6976 4623 6977 4629 7010 4654 6997

STUREY
NNNN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this flash flood warning went out at Aug 11, 3:00 PM EDT, 4 hours earlier.

Area forecast discussion, Aug 11, 3:00 PM EDT, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU MAINE
300 PM EDT WED AUG 11 2004

.SYNOPSIS...HIGH PRESSURE WILL REMAIN SOUTHEAST OF MAINE THE NEXT
COUPLE DAYS. WEAK UPPER LEVEL DISTURBANCES WILL PRODUCE PERIODS OF
SHOWERS AND THUNDERSTORMS THROUGH THURSDAY NIGHT. A WEAK COLD FRONT
WILL BECOME STATIONARY WEST OF THE AREA THURSDAY. THE REMANTS OF
TROPICAL STORM BONNIE WILL MOVE THROUGH THE AREA FRIDAY NIGHT AND THE
POSSIBLY THE REMANTS OF CHARLIE ON SUNDAY. HIGH PRESSURE WILL RIDGE
OVER THE AREA ON MONDAY.

&&

.SHORT TERM (TONIGHT THROUGH SAT...
RATHER WET THE NEXT SEVERAL DAYS AS SUBTROPICAL HIGH PRESSURE
ADVECTS INCREASINGLY MOIST AIR OVER THE REGION. LONG WAVE TROUGH TO
THE W WILL CONTINUE TO SEND UPPER IMPULSES NE ACROSS THE AREA
WHICH WILL PRODUCE PERIODS OF SHOWERS/THUNDERSTORMS. 12Z NWP GETTING
CLOSER TOGETHER WITH DETAILS. HOWEVER...GFS/ETA STILL DIFFER ON HOW
FAR E WEAK COLD FRONT GETS. ETA STILL PUSHES BOUNDARY TO EASTERN
MAINE WHILE GFS TAKES IT TO WESTERN ME ON THU. WILL TAKE A BLEND AT
THIS POINT WHICH MEANS HIGH POPS ALL AREAS ON THU/THU NIGHT.
REMNANTS OF BONNIE STILL FORECAST BY TPC AND 12Z GFS TO BE CAPTURED
BY LONG WAVE TROUGH AND MOVE RAPIDLY UP THE E COAST AND THEN
ACROSS ME FRI NIGHT. HEAVY RAIN A GOOD BET IF THIS SCENRIO PLAYS
OUT...SO INSERTED A MENTION OF THAT INTO GRIDS AND ISSUED A FLOOD
OUTLOOK FOR FRI/FRI NIGHT. 1-3 INCHES OF RAIN A POSSIBILITY.

WILL GET A BRIEF BREAK ON SAT AS DEEP MOISTURE EXITS TO THE NE AND
WEAK HIGH PRESSURE RIDGES INTO REGION. GUIDANCE TEMPS IN GOOD
AGREEMENT. CONTINUED GOING LOWER THAN GUIDANCE ON FRI DUE TO
WIESPREAD RAIN EXPECTED.

&&

.LONG TERM (SAT NIGHT THROUGH WED)...
USED PRIMARILY GFS80 AND GFSLR. BIG QUESTION IS EXACT TRACK OF TS
CHARLIE. 12Z GFS80 BRINGS REMAINS OF CHARLIE INTO GULF OF MAINE...
AND THROUGH  BAY OF FUNDIE. GFSLR TAKE A MORE SOUTHERLY TRACK
ALONG GULF STREAM. PICKED SOMEWHERE IN THE MIDDLE FOR NOW...KEEPING
BULK OF PCPN ACROSS CENTRAL AND SOUTHERN PORTIONS SUN 06Z TO 06Z MON.
HIGH PRES WILL BUILD ACROSS AFTER THAT PRODUCING NICE WEATHER INTO
MIDWEEK.

&&

.AVIATION...
LIMITED VFR CONDITIONS FROM INSTABILITY WILL GIVE WAY TO MVFR AND IFR
CONDITIONS FROM MARINE INFLUENCE AND LEFTOVER MOISTURE FROM SHOWER
ACTIVITY AT ALL TAF SITES TONIGHT. ALL TAF SITES WILL BE SLOW TO LIFT
TO MVFR BY THE END OF THE FORECAST PERIOD AS THE MARINE INFLUENCE
RAMAINS.

&&

.MARINE...SEAS STILL RUNNING 2 TO 3 FT...BUT WITH SOUTHERLY FETCH
INCREASING STILL EXPECT SWELL TO INCREAST TO AROUND 4 FT THU AND
THEN 5 FT THU NIGHT. SWELL SHOULD PEAK AROUND 7 FT FRI NIGHT AS
REMANTS OF BONNIE MOVE BY TO THE W AND WINDS INCREASE TO 20-30KTS.
WINDS/SEAS SUBSIDE ON SAT. ANOTHER ROUND OF SIGNIFICANT SWELL AND
WINDS WELL INTO SCA RANGE A POSSIBILITY FOR SUN WITH REMNANTS OF
CHARLIE.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
MARINE...NONE.

&&

SHORT TERM: NORTON
LONG TERM/MARINE: GABRIC
AVIATION: WOLFE
Hazardous weather outlook, Aug 11, 5:36 AM EDT, 13 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
536 AM EDT WED AUG 11 2004

MEZ001>006-010-011-015>017-029>032-121200-
CENTRAL PENOBSCOT ME-CENTRAL PISCATAQUIS ME-CENTRAL WASHINGTON ME-
COASTAL HANCOCK ME-COASTAL WASHINGTON ME-INTERIOR HANCOCK ME-
NORTHEAST AROOSTOOK ME-NORTHERN PENOBSCOT ME-NORTHERN PISCATAQUIS ME-
NORTHERN SOMERSET ME-NORTHERN WASHINGTON ME-NORTHWEST AROOSTOOK ME-
SOUTHEAST AROOSTOOK ME-SOUTHERN PENOBSCOT ME-SOUTHERN PISCATAQUIS ME-
INCLUDING THE CITIES OF...ALLAGASH...BANGOR...BAR HARBOR...
BAXTER ST PARK...BLUE HILL...BROWNVILLE JUNCTION...CARIBOU...
CHERRYFIELD...CLAYTON LAKE...DANFORTH...DEBOULLIE MOUNTAIN...
DEXTER...DOVER-FOXCROFT...EAGLE LAKE...EASTPORT...ELLSWORTH...
ESTCOURT STATION...FORT FAIRFIELD...FORT KENT...GREENVILLE...
GUILFORD...HOULTON...HOWLAND...LIMESTONE...LINCOLN...MACHIAS...
MADAWASKA...MILLINOCKET...MOUNT KATAHDIN...NEWPORT...OLD TOWN...
PATTEN...PORTAGE...PRESQUE ISLE...RIPOGENUS...SAINT PAMPHILE...
VAN BUREN AND VANCEBORO
536 AM EDT WED AUG 11 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN AND EASTERN MAINE.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

WE ARE STILL WATCHING THE POTENTIAL OF MODERATE TO HEAVY RAINFALL
ACROSS THE REGION FRIDAY AFTERNOON INTO FRIDAY NIGHT. DEPENDING ON
THE TRACK OF THE STORM...THE AREA OF GREATEST POTENTIAL REGARDING
HEAVY RAINFALL...IN THE ORDER OF 2 TO 3 INCHES...IS ALONG THE EASTERN
SLOPES OF OUR HIGHLANDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

VJN

In the hours before

Special weather statement, Aug 11, 1:08 PM EDT, 5 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
108 PM EDT WED AUG 11 2004

MEZ001-003-004-111815-
SOMERSET...PISCATAQUIS AND AROOSTOOK COUNTIES...
108 PM EDT WED AUG 11 2004

...THE NATIONAL WEATHER SERVICE OFFICE IN CARIBOU HAS ISSUED SPECIAL
WEATHER INFORMATION FOR PERSONS IN...SOMERSET...PISCATAQUIS AND
AROOSTOOK COUNTIES...

AT 107 PM EDT...DOPPLER WEATHER RADAR INDICATED A THUNDERSTORM WITH
SMALL HAIL 22 MILES SOUTHWEST OF CLAYTON LAKE. THE STORM WAS MOVING
NORTHEAST AT 15 MPH. OTHER THUNDERSTORMS WERE NORTHEAST OF ALLAGASH.

LOCATIONS LIKELY TO BE AFFECTED THROUGH 215 PM EDT INCLUDE...
NINE-MILE BRIDGE...CLAYTON LAKE...ALLAGASH...MADAWASKA

THIS STORM HAS THE POTENTIAL TO PRODUCE...
    HAIL...THE SIZE OF PEAS...
    STRONG AND GUSTY WINDS...UP TO 50 MILES AN HOUR...
    HEAVY RAINFALL...WITH SOME PONDING IN LOW LYING AREAS...
    DEADLY CLOUD-TO-GROUND LIGHTNING...5 TO 10 STRIKES PER MINUTE...

IF THREATENING SKIES APPROACH YOUR AREA...TAKE COVER IN A SHELTER OR
BUILDING. STRONG THUNDERSTORMS CAN QUICKLY BECOME SEVERE...PRODUCING
DESTRUCTIVE HAIL...DAMAGING WINDS...DEADLY LIGHTNING...AND VERY HEAVY
RAIN.

REPORT WEATHER RELATED DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CARIBOU.

LAT...LON 4646 7001 4629 6970 4732 6817 4759 6882

GABRIC

NNNN
Special weather statement, Aug 11, 6:13 PM EDT, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
613 PM EDT WED AUG 11 2004

MEZ001-003-112315-
SOMERSET AND AROOSTOOK COUNTIES...
613 PM EDT WED AUG 11 2004

...THE NATIONAL WEATHER SERVICE OFFICE IN CARIBOU HAS ISSUED SPECIAL
WEATHER INFORMATION FOR PERSONS IN...SOMERSET AND AROOSTOOK
COUNTIES...

AT 609 PM EDT...DOPPLER WEATHER RADAR INDICATED A THUNDERSTORM WITH
GUSTY WINDS...TORRENTIAL RAIN AND PERHAPS SMALL HAIL NEAR BILLY-JACK
DEPOT. THE STORM WAS MOVING NORTHEAST AT 20 MPH.

LOCATIONS LIKELY TO BE AFFECTED THROUGH 715 PM EDT INCLUDE...
BILLY-JACK DEPOT AND RURAL AREAS OF NORTHERN SOMERSET COUNTY AND
NORTHWEST AROOSTOOK COUNTY...WEST OF CLAYTON LAKE.

THIS STORM HAS THE POTENTIAL TO PRODUCE...
    HAIL...THE SIZE OF PEAS...
    GUSTY WINDS...UP TO 45 MILES AN HOUR...
    HEAVY RAINFALL...WITH SOME PONDING IN LOW LYING AREAS...
    DEADLY CLOUD-TO-GROUND LIGHTNING...UP TO 4 STRIKES PER MINUTE...

IF THREATENING SKIES APPROACH YOUR AREA...TAKE COVER IN A SHELTER OR
BUILDING. STRONG THUNDERSTORMS CAN QUICKLY BECOME SEVERE...PRODUCING
DESTRUCTIVE HAIL...DAMAGING WINDS...DEADLY LIGHTNING...AND VERY HEAVY
RAIN.

REPORT WEATHER RELATED DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CARIBOU.

LAT...LON 4630 7024 4619 7004 4654 6961 4668 6998

STUREY
NNNN
Special weather statement, Aug 11, 6:42 PM EDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
642 PM EDT WED AUG 11 2004

MEZ001-003-120000-
SOMERSET AND AROOSTOOK COUNTIES...
642 PM EDT WED AUG 11 2004

...THE NATIONAL WEATHER SERVICE OFFICE IN CARIBOU HAS ISSUED SPECIAL
WEATHER INFORMATION FOR PERSONS IN...SOMERSET AND AROOSTOOK
COUNTIES...

AT 639 PM EDT...DOPPLER WEATHER RADAR INDICATED SEVERAL CLUSTERS OF
THUNDERSTORMS WITH TORRENTIAL RAIN...SMALL HAIL AND GUSTY WINDS 8
MILES NORTH OF BAKER LAKE AND ALSO NEAR ESCOURT STATION. THE STORMS
WERE MOVING NORTHEAST AT 20 MPH.

LOCATIONS LIKELY TO BE AFFECTED THROUGH 800 PM EDT INCLUDE...
    BAKER LAKE...         CLAYTON LAKE...       NINE-MILE BRIDGE...
    SAINT PAMPHILE...     ESCOURT STATION...

THESE STORMS HAVE THE POTENTIAL TO PRODUCE...
    HAIL...THE SIZE OF PEAS...
    GUSTY WINDS...UP TO 45 MILES AN HOUR...
    VERY HEAVY RAINFALL...WITH LOCALIZED FLOODING POSSIBLE...

IF THREATENING SKIES APPROACH YOUR AREA...TAKE COVER IN A SHELTER OR
BUILDING. STRONG THUNDERSTORMS CAN QUICKLY BECOME SEVERE...PRODUCING
DESTRUCTIVE HAIL...DAMAGING WINDS...DEADLY LIGHTNING...AND VERY HEAVY
RAIN.

REPORT WEATHER RELATED DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CARIBOU.

LAT...LON 4745 6921 4734 6905 4726 6904 4716 6882
      4657 6945 4657 6972 4631 6973 4620 6985
      4627 7025 4636 7017 4642 7005 4656 7001
      4729 6939

STUREY
NNNN

Nearby

Flash Flood Warnings in Maine, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.